It appears that your MSWorld session has not been initiated or has expired. To renew your session, please click here, then click 'Logout' on the right hand side and log back in again.

Go Back   MSWorld Forums > MSWorld Message Boards > Medications & Treatments
Register FAQ Calendar Guidelines Mark Forums Read Login

Medications & Treatments For discussing medications and all treatment methods

Reply
 
Thread Tools Display Modes
  #1  
Old 03-23-2012, 09:44 PM
mmoran22015 mmoran22015 is offline
Registered Member
 

Join Date: Mar 2012
Posts: 1
Bad experience with Trileptal

Hello. I have had MS for ten years. About three years ago I had a major attack that left me disabled. I was placed on Tysabri and Trileptal. I switched doctors and the new outfit (Johns Hopkins) started to investigate the Trileptal angle.

They say Trileptal has no effect on MS. The 2400 mg I was taking a day was actually the cause of the vertigo and periods of brain slowing. The old neurologist blamed MS. In addition to the day to day problems, my body had become addicted to the Trileptal and suffered withdrawals after 24 hours. This withdrawal was also misdiagnosed as an effect of the MS. So I was fighting the MS AND the medication.

I still have significant MS-related cognitive issues however all the other stuff has gone away since I have been taken off Trileptal. Has anybody else had any similar reaction to high doses of Trileptal?


Mike
Reply With Quote
  #2  
Old 03-24-2012, 04:50 AM
SNOOPY's Avatar
SNOOPY SNOOPY is online now
Registered Member
 

Join Date: Dec 2004
Location: Colorado
Posts: 2,475
Hi mmoran,

It's always important to know and understand the possible side effects of medication(s) you are taking. There can also be rare side effects that may not be common but are possible to experience.

Medications affect everyone differently, some will deal with side effects others seem to have no problems.

I used Trileptal briefly (approximately 3 weeks) so my dosage had not gotten very high at that point. What I experienced was suicidal thoughts without depression nor was I dealing with depression or suicidal thoughts before Trileptal.

You may want to look at the URL posted below about Trileptal and it's side effects. You will probably recognize some of those side effects as ones you have already experienced.

http://www.nlm.nih.gov/medlineplus/d...o/meds245.html
__________________
1985 dx'd RRMS. 5/09/2013:Secondary Progressive without Progression. Never used DMDs. Low EDSS.
Reply With Quote
  #3  
Old 03-24-2012, 11:57 AM
Redwings Redwings is offline
.
 

Join Date: Mar 2009
Location: California, USA
Posts: 2,449
Hi Mike:
As poster Snoopy emphasized, Trileptal can have some serious side effects. You didn't tell us in your post why you were taking it or why you ended up on the maximum recommended dose of it. I'm guess I'm as surprised by it as were your doctors at Johns Hopkins -- Trileptal isn't usually a drug used for MS and it isn't usually the first choice.

Basically, Trileptal is used to calm neuronal overexcitability in the brain. It was developed as an antiepileptic, but is also used to treat bipolar disorder, migraine, and sometimes trigeminal neuralgia. To use one of your own descriptions, its purpose is to "slow down" neuronal activity in the brain. If you didn't have a condition that would benefit from "slowing down" your brain, then it isn't an unexpected outcome that you may have gotten all of the side effects of slowing down your brain activity without much benefit. Or as someone once said to me, "If you take a drug that's supposed to mess with your brain, you shouldn't be surprised when it messes with your brain."

If you didn't have a medical indication for Trileptal, to draw a valid comparison to someone else's experience, you would have to get input from other people who were also taking Trileptal without a medical indication. And that might be pretty hard to do, considering the kind of drug Trileptal is.

I'm glad to see that you're doing better since being off of Trileptal. From your post, you sound like a nice but passive guy who got knocked for a loop by the disabling relapse and just did what you were told. But in medicine, that sometimes means being taken by surprise by things that there's no need to be surprised by.

Medicine has gotten so complex that one person can't fly the plane alone anymore. Things that doctors say and do often need to be verified. For their own benefit, patients need to be actively involved in their care, which includes educating themselves about their diagnosis and treatment options. Fortunately, some very good information about those things is available literally right in our own hands.

I hope you're working more closely in a partnership with your doctors at Hopkins to choose appropriate treatments for yourself, and doing your homework [I]first[/I] so you don't get taken by surprise anymore.
Reply With Quote
  #4  
Old 03-24-2012, 06:16 PM
kmallory1 kmallory1 is offline
Registered Member
 

Join Date: Mar 2007
Location: Georgia
Posts: 150
My neurologist prescribed Trileptal for muscle spasms. I have spasticity, and had assumed that night time leg spasms were part of spasticity. The leg spasms happen around 4 or 5 am, and can be painful and disruptive to sleeping.

He said that the Trileptal should calm abnormal brain activity, and thus calm the muscle spasms.

I took Trileptal at bedtime, so it pretty much wore off before the spasms started, and didn't do any good. I took it for 3 days, and had what could be described as an altered emotional state, crying without any cause.

Redwings, your quote is right on target. Anything that messes with your brain does just that.
Reply With Quote
  #5  
Old 03-24-2012, 10:54 PM
MyGirlsMom MyGirlsMom is offline
Registered Member
 

Join Date: Sep 2009
Location: Colorado
Posts: 375
Mike, I am sorry to hear your story...how frustrating!

I took Trileptal, at a small dose, for many years. It was prescribed by a psychiatrist for my on-going depression/anxiety. Basically, she misdiagnosed me and my mental health problems were a result of my MS. I have since stopped Trileptal and weaned myself off the drug very slowly. That helped mitigate withdrawal sxs.

It is interesting, now that I have been dxd and I manage my activity level and no longer try to "do it all", my depression and anxiety has for the most part gone away (unless I overdo it) and no longer really need those drugs that I took for YEARS!!

Crazy huh?
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -6. The time now is 10:19 PM.